Prevention of Tuberculosis Reactivation in an Elderly Patient: A Complex Case
As a geriatrician, I frequently have the opportunity to see the evidence of diseases that were cured many years earlier and have remained dormant and asymptomatic into old age. Not all diseases, however, remain permanently cured, and recurrences and reactivation can occur later in life under certain circumstances.
I recently encountered an older patient who was found to have upper lobe fibrosis and scarring during a thorough evaluation and review of her routine chest radiograph. This was noted in the radiologist’s report but had not been previously documented in the patient’s chart.
Upon further inquiry, the patient admitted that she had had tuberculosis (TB) in 1949, at 13 years of age. She initially told me that she had never been treated for TB, but she informed a nurse later that day that she thought she had been given a medication, although she did not know what the medication was.
TB is an airborne infectious disease caused by Mycobacterium tuberculosis. The incidence of and mortality from TB steadily declined in the United States during the first half of the 20th century. The rate of TB increased dramatically in the 1980s, however, as human immunodeficiency virus (HIV) became more prevalent. In addition, increased rates of TB were observed among minority populations, intravenous (IV) drug users, homeless persons, and recent immigrants from certain areas of Africa and Asia, which are geographic regions with much higher prevalence rates of TB than the United States.
While TB appears to have peaked in the United States during the early 1990s, it continues to be a problem in certain populations. Improving early detection and providing prophylaxis for people at increased risk remain goals. Individuals considered to have an increased risk of TB infection include homeless persons, prisoners, IV drug users, alcoholics, migrant workers and others from low-income and immigrant/minority populations, residents of long-term care facilities, healthcare workers, and close contacts of infectious TB patients.
Although my patient was not immunocompromised and lived alone in the community, I wondered whether she might still need to be treated to prevent reactivation of her earlier TB and, if so, what the best regimen would be for her.
Reactivation of old disease is a major concern with TB, particularly among the elderly. Certain conditions have been associated with an increased likelihood of TB reactivation, including HIV infection, diabetes mellitus, chronic steroid use, immunosuppressive treatments, silicosis, end-stage renal disease, prior gastrectomy or intestinal bypass, oropharyngeal or upper gastrointestinal cancers, leukemia or lymphoma, chronic malabsorption, and malnutrition.
While my patient did not fall into any of these higher-risk categories at the time of our visit, she very well could in the future. Thus, questions remained as to whether efforts should be taken to prevent her prior TB from becoming reactivated and, if so, what the best approach would be.
Perhaps she had been treated effectively in 1949 and we were simply seeing evidence of past disease now cured. I searched the Web and discovered that streptomycin started being used to treat TB in 1944. Is this the “treatment” that was given to my patient as a 13-year-old girl? We will probably never know. If she was treated appropriately, no further action was needed, assuming the dose and regimen used were successful in eradicating her disease—and how could we know? A purified protein derivative (PPD) test would likely not be helpful, given the patient’s history of active TB; if the test produced a negative reaction, however, it could aid in the deliberations.
Assuming she did have a positive PPD test result, was my concern that her TB might be reactivated warranted? We know that without prophylaxis, TB undergoes clinical reactivation in 5% to 15% of PPD-positive individuals, with reactivation most commonly occurring within the first 2 years of infection. In patients having any of the previously discussed factors known to increase susceptibility, reactivation can occur at any time. Was my patient, therefore, a walking TB time bomb, with latent disease ready to explode into an active infection at any time?
If so, isoniazid (INH) would ordinarily be the best choice for prophylaxis, having been found more effective than other drugs at preventing TB in patients with positive PPD tests; 6 months of treatment with INH is thought to be 70% effective at preventing active disease. The earlier fear of liver toxicity from use of INH in people >35 years of age was no longer considered a contraindication to its use in older patients.
INH hypersensitivity and hepatocellular injury are still risks, however, and initial and monthly monitoring for liver toxicity is recommended for individuals >35 years of age. Liver toxicity occurs most frequently within the first 3 months of starting INH, with as many as 15% of patients developing transaminase levels up to three times the normal levels; five-fold elevation of transaminases are more concerning and usually a reason to discontinue INH use. This patient already had a baseline aspartate aminotransferase (AST) level that was already twice the normal level.1,2 Clearly, as with any treatment, the “pros” of using INH would have to outweigh the risks for me to consider administering it to her.
The American Thoracic Society (ATS; www.thoracic.org) states that people at high risk for reactivation infection include medically underserved populations; persons residing in long-term care institutions, including mental institutions, nursing homes, and prisons; and those with any immunologically compromising illness or condition. Anyone who fits into these categories, who has a positive PPD test result and has not been previously treated, should be considered a candidate for INH therapy. The ATS does not recommend INH monotherapy as prophylaxis for patients with a positive tuberculin skin test and fibrotic lesions on chest radiographs, however, which was the likely situation with our patient. ATS instead recommends that these patients be treated with a multidrug regimen, as used in patients with active disease, further increasing the risk of drug-related adverse effects.
I remained perplexed as to what to suggest for my patient, although, as with so many other areas of medicine, I took comfort in knowing that there were other consultants from whom I could seek an expert opinion. These individuals spend considerable time reviewing the literature and keeping abreast of the latest recommendations on particular areas of medicine that fall under their specialty. I turned to an infectious disease specialist for whom I have a lot of respect and asked what he would recommend. I was comforted to hear that he was also unsure. He suggested that the patient see someone who specializes in treating TB, who might be a better resource in this case.
This was not a simple case: we were unsure what treatment, if any, the patient had received previously and were therefore unable to assess her risks for TB reactivation. Her two-fold increase in baseline AST level further complicated the situation. I suggested that she undergo a PPD test and see a TB specialist in either infectious or pulmonary diseases to help in the decision process, weighing the pros and cons of any suggested treatment with her.
I was sad that I could not make a definite recommendation. It seems that the more experience I gain in caring for a wide variety of patients, the more situations I encounter in which I just don’t know what the best approach would be. Fortunately, I have become quite comfortable with saying, “I do not know.” I suggest that all physicians, regardless of their training and years of experience, learn when to say this as well.
- Stead WW, To T, Harrison RW, Abraham JH 3rd. Benefit-risk considerations in preventive treatment for tuberculosis in elderly persons. Ann Intern Med. 1987;107(6):843-845.
- Nolan CM, Goldberg SV, Buskin SE. Hepatotoxicity associated with isoniazid preventive therapy: a 7-year survey from a public health tuberculosis clinic. JAMA. 1999;281(11):1014-1018.
Dr. Gambert is Professor of Medicine and Associate Chair for Clinical Program Development, Co-Director, Division of Gerontology and Geriatric Medicine, Department of Medicine, University of Maryland School of Medicine, Director, Geriatric Medicine, University of Maryland Medical Center and R Adams Cowley Shock Trauma Center, and Professor of Medicine, Division of Gerontology and Geriatric Medicine, Johns Hopkins University School of Medicine, Baltimore, MD.
Send your comments and questions for Dr. Gambert to: firstname.lastname@example.org